Lightning, Marion
- When
- July 8, 5:35 PM EST
- Where
- Marion County, Southport
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
Lightning struck a house causing minor damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Lightning struck a house causing minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 2:20 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST SUN JUL 8 2001 AREA WL CONT TO BE UNDER THE INFLUENCE OF NWLY UPPR FLOW FOR THE NEXT FEW DAYS AS MINOR IMPULSES MOV THRU THE FLOW. WL FRONTAL SYS CURRENTLY OVR THE NERN CWA IS XPCTD TO SAG SWD TO NR THE SRN CWA BORDER BY MON AFT. FCST FOCUS CENTERS MAINLY ON PCPN THREAT. CURRENT RADAR SHOWS SOME LINGERING LT RAIN OVR THE SERN CWA IN THE WAKE OF MCS...WHILE A FEW STORMS ARE DVLPG OVR THE NERN CWA S OF KMIE. ANOTHER TSTM COMPLEX BEGINNING TO ACCELERATE SEWD ACRS NWRN IL. BEST INSTABILITY AXIS CURRENTLY LIES FM WC IL TO NR KCVG WHERE LI/S ARE ABOUT -9. THINK COMPLEX IN NW IL WL BEGIN TO MAKE THE TURN SE WITH TIME AS IT BLDS INTO BETTER INSTABILITY. MODEST LO LVL JET...ON THE ORDER OF 20-25 KTS...WL BE POINTED TOWARDS THE SWRN CWA TONIGHT. BASED ON ABV...WL BE GOING WITH LIKELY POPS OVR THE SWRN THIRD OF CWA TONIGHT...AND CHC POPS FURTHER NE. DUE TO THE HI INSTABILITY WL MENTION SVR IN THE LIKELY POPS AREAS. WL ALSO MENTION HEAVY RAIN IN THOSE ZONES...ALTHOUGH WL HOLD OFF ON A FLASH FLOOD WATCH AS LO LVL JET DOESN/T LOOK ALL THAT IMPRESSIVE TONIGHT. APPEARS NEW WW WIBIS SHORTLY TO REPLACE WS 525. WL SENT ZONES EARLY TO ACCOUNT FOR THIS. WL CONT WITH CHC POPS OVR THE SW THIRD ON MON AS INSTABILITY AHEAD OF FNT REMAINS QUITE HI WITH LI/S DOWN TO ABOUT -9. WL ALSO PUT IN SOME POPS FOR MON EVEN OVR THE FAR SW ZONES AS FNT WL STILL BE IN THE AREA. AS IT LOOKS NOW...FNT SHOULD BE FAR ENOUGH S OF CWA BY TUES TO KEEP POPS OUT AT THAT TIME. NGM MOS TEMPS MAY BE A LTL TOO WARM IN THE LTR PDS...BUT OVERALL NUMBERS LOOK REASONABLE. .IND...NONE. JAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM FRANKFORT IN WIND DAMAGE
07/08/01 CLINTON TREES AND POWER LINES
DOWN FROM FRANKFORT TO
MULLBERRY. ALSO,
WINDOWS WERE BLOWN OUT
OF THE SECOND FLOOR OF
A BUILDING IN FRANKFORT
AT COURTHOUSE SQUARE.
EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM COUNTYWIDE IN WIND DAMAGE
07/08/01 CLINTON TREES AND POWER LINES
DOWN ACROSS MANY
LOCATIONS ACROSS THE
COUNTY. EVENT DURATION
25 MINUTES. REPORTED BY
EMERGENCY MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
526 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM PITTSBORO IN 58 MPH TSTM GUST
07/08/01 HENDRICKS REPORTED BY OFF-DUTY
NWS EMPLOYEE.INZ021-028>030-035-036-043-044-082330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 533 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED NORTHWEST OF A LINE FROM ROCKVILLE TO FRANKORT TO DELPHI... A SEVERE SQUALL LINE HAS MOVED SOUTHEAST OF ROCKVILLE... FRANKFORT AND DELPHI. SEVERE WEATHER IS NO LONGER LIKELY NORTHWEST OF THIS LINE. HOWEVER...ADDITIONAL SHOWERS AND THUNDERSHOWERS ARE LIKELY THROUGH THE EVENING. THE WATCH WILL CONTINUE UNTIL 9 PM EST SOUTHEAST OF THIS LINE. STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON AND TONIGHT. KOCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM 2 N BROWNSBURG IN 68 MPH TSTM GUST
07/08/01 HENDRICKS REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 PM (IND)INDNPLS INTL ARPT IN 60 MPH TSTM GUST
07/08/01 MARION REPORTED BY NWS
EQUIPMENT.The Indianapolis radar (KIND), 15 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263905.